Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 125, NWS Sioux Falls, SD

June 12, 2001Nobles County, Minnesota; Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 4:21 PM CDT for Nobles County, Minnesota; Osceola County, Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 4:21 PM CDT (21:21 UTC)
Expired
Jun 12, 2001, 4:45 PM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Osceola County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:33 PM CDTHail 1Rushmore, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 122122
SVRFSD
IAC143-MNC105-122145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHERN OSCEOLA COUNTY IN NORTHWEST IOWA
  NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 445 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTH OF WORTHINGTON...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WORTHINGTON AROUND 450 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4347 9583 4345 9552 4368 9547 4377 9577

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 12, 3:55 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001

FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.

CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.

THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jun 12, 11:12 AM CDT, 5 hours 9 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT TUE JUN 12 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A WARM FRONT IN NEBRASKA AND IOWA WILL TRY TO FIGHT ITS WAY NORTHWARD
INTO SOUTH DAKOTA AND MINNESOTA. SEVERE WEATHER CAN BE EXPECTED ALONG
AND BEHIND THE WARM FRONT. HOW FAR NORTH THE WARM FRONT AND THE
SEVERE WEATHER WILL GO REMAINS THE FORECAST CHALLENGE FOR TODAY.

THE STORM PREDICTION CENTER HAS ISSUED A MODERATE RISK FOR SEVERE
WEATHER TODAY. THIS AREA INCLUDES SOUTH CENTRAL AND SOUTHEAST SOUTH
DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST
NEBRASKA.

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN
SIOUX FALLS ON THE POTENTIAL FOR SEVERE WEATHER THIS AFTERNOON AND
EVENING.

SDZ050-063>065-068>070-NEZ013-130500-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-YANKTON-CLAY-DIXON-
INCLUDING THE CITIES OF...YANKTON...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. IF
  THE THUNDERSTORMS DO BECOME SEVERE...IT WOULD LIKELY OCCUR QUICKLY
  FROM THE INITIAL DEVELOPMENT OF THE THUNDERSTORMS.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 1 PM.

SDZ057>062-066-067-MNZ089-090-098-IAZ001>003-012>014-130500-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-
INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...
WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...SIOUX CENTER...
SPENCER...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY MOVE NORTH THIS
  AFTERNOON. THE THUNDERSTORMS COULD BECOME SEVERE AFTER 3 PM.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM.

SDZ038>040-052>056-MNZ071-072-080-081-097-130500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS FROM FURTHER SOUTH ARE EXPECTED TO MOVE
  NORTHWARD. THE THUNDERSTORMS ARE EXPECTED TO ENTER THE AREA BY LATE
  AFTERNOON.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM.

SDZ071-IAZ020>022-031-032-NEZ014-130500-
UNION-PLYMOUTH-CHEROKEE-BUENA VISTA-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...LE MARS...STORM LAKE...SIOUX CITY...
1112 AM CDT TUE JUN 12 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED THUNDERSTORMS FROM FURTHER SOUTH WILL CONTINUE TO DEVELOP
  INTO THE AREA. THE THUNDERSTORMS COULD BECOME SEVERE THROUGH EARLY
  AFTERNOON. THE STORMS MAY THEN WEAKEN...WITH REDEVELOPMENT POSSIBLE
  BY LATE AFTERNOON AND EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER NOON.
Special weather statement, Jun 12, 3:31 PM CDT, 50 minutes before
IAZ032-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST
IOWA...

THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN
NORTHWEST IOWA HAS BEEN CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:18 PM CDTSevere Thunderstorm WarningFSDJackson27 min
Jun 12, 4:44 PM CDTSevere Thunderstorm WarningFSDNobles31 min
Jun 12, 4:46 PM CDTSevere Thunderstorm WarningFSDJackson14 min
Jun 12, 4:52 PM CDTSevere Thunderstorm WarningFSDRock23 min
Jun 12, 5:14 PM CDTSevere Thunderstorm WarningFSDNobles, Rock31 min
Jun 12, 6:27 PM CDTSevere Thunderstorm WarningFSDNobles, Rock33 min
Jun 12, 6:54 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone36 min
Jun 12, 6:57 PM CDTSevere Thunderstorm WarningFSDNobles33 min
Jun 11, 8:45 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien30 min
Jun 11, 8:48 PM CDTSevere Thunderstorm WarningFSDSioux27 min
Jun 11, 9:07 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay38 min
Jun 11, 9:12 PM CDTSevere Thunderstorm WarningFSDO'Brien33 min
Jun 11, 9:44 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay31 min
Jun 11, 10:05 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson25 min
Jun 11, 10:13 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay17 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 10:39 PM CDTSevere Thunderstorm WarningFSDO'Brien21 min
Jun 11, 10:45 PM CDTSevere Thunderstorm WarningFSDClay30 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay30 min
Jun 12, 12:52 PM CDTSevere Thunderstorm WarningFSDPlymouth38 min
Jun 12, 2:17 PM CDTSevere Thunderstorm WarningFSDO'Brien28 min
Jun 12, 5:22 PM CDTSevere Thunderstorm WarningFSDSioux23 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola31 min
Jun 12, 5:45 PM CDTSevere Thunderstorm WarningFSDDickinson30 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningFSDLyon39 min
Jun 12, 6:35 PM CDTTornado WarningFSDSioux25 min
Jun 12, 6:58 PM CDTTornado WarningFSDSioux32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.